0
Abstract: Case Reports |

REVERSIBLE POSTERIOR LEUKOENCEPHALOPATHY SYNDROME IN A DOUBLE-LUNG TRANSPLANT PATIENT WHO WAS TREATED WITH TACROLIMUS FREE TO VIEW

Thaw Sint, MD*
Author and Funding Information

University of North Carolina, Carrboro, NC



Chest. 2006;130(4_MeetingAbstracts):339S. doi:10.1378/chest.130.4_MeetingAbstracts.339S-a
Text Size: A A A
Published online

INTRODUCTION: Reversible Posterior Leukoencephalopathy (RPL) syndrome is characterized by headache, seizures, visual disturbances, and altered mental functioning. Risk factors include abrupt increases in blood pressure, renal dysfunction, and use of immunosuppressants including calcineurin inhibitors.

CASE PRESENTATION: A 22-year-old white male underwent double-lung transplantation for advanced cystic fibrosis. He developed renal failure due to intraoperative hypotension and required hemodialysis. His immunosuppressant regimen included tacrolimus, azathioprine, and prednisone. He had poorly controlled hypertension postoperatively. Two months after transplantation, he developed a new-onset seizure. Blood pressure was 170/85 on presentation. Head CT, brain MRI, EEG, toxicology screen were all unremarkable. Tacrolimus level was within desired range (6.1ng/ml). Lumber puncture showed normal cell count, chemistries, and negative microbiologic studies for viral, fungal, bacterial pathogens. He was treated with phenytoin. Nine days later, the patient was hospitalized after falling twice. Upon presentation, blood pressure was 175/95. Neurologic examination revealed mild generalized weakness but no focal findings. No headache or visual disturbance was reported. Three weeks later, mental status and behavioral changes were noted, and a seizure occurred. Brain MRI revealed multiple foci of increased signal in the periventricular and subcortical white matter of bilateral cerebral hemispheres, and cerebellum. Cerebrospinal fluid studies were negative for infection and lymphoproliferative disorders. RPL was strongly suspected. Tacrolimus was withdrawn, and hypertension was treated aggressively. Within seven days, the patient's mental status returned to baseline. He remained seizure-free for remainder of hospital stay. A MRI eight weeks later showed total resolution of the white matter disease.

DISCUSSIONS: RPL is a syndrome characterized by subacute onset of headache, seizures, visual disturbances, and altered mental functioning. It is often associated with abrupt increases in blood pressure. It is found in a variety of clinical settings including renal insufficiency, eclampsia, chemotherapy, and immunosuppressant use for solid organ or bone marrow transplantation. Our patient had been on tacrolimus and was hypertensive. The pathophysiologic mechanism of RPL is proposed to be development of vasogenic cerebral edema due to abrupt elevation in BP which overcomes cerebral autoregulation (1). An alternative mechanism proposes direct cytotoxicity to vascular endothelium leading to cerebral edema formation (1). Tacrolimus, in our patient, could have had a direct cytotoxic effect or an indirect effect by raising blood pressure, which is a well-known side-effect of calcineurin inhibitors. A clear association between dosage of calcineurin inhibitor and toxicity, however, is difficult to predict, as calcineurin-inhibitor neurotoxicity may not necessarily be associated with elevated serum drug levels (2). Diagnosis is based on clinical suspicion in the context of an appropriate historical and clinical setting. Brain MRI is the imaging modality of choice. It is important to rule out CNS infection and ischemic stroke. Management of RPL includes controlling blood pressure, removing the offending agent, and anticonvulsants. Clinical manifestations and radiographic changes of RPL typically resolve with appropriate treatment, as in our patient's case. However, it can lead to irreversible neurologic damage in few cases (1). RPL is not necessarily confined to posterior regions of the brain, and it can affect both gray and white matters (1).

CONCLUSION: Reversible Posterior Leukoencephalopathy is characterized by headache, seizures, visual disturbances, and altered mental functioning in the setting of accelerated hypertension. Use of calicineurin inhibitors such as tacrolimus post lung transplantation could precipitate this syndrome. Early diagnosis and treatment are important because delayed or inadequate therapy could lead to irreversible neurologic damage. MRI is the imaging modality of choice. Treatment includes blood pressure control, withdrawal of the offending agent, and anticonvulsants.

DISCLOSURE: Thaw Sint, None.

Wednesday, October 25, 2006

2:00 PM - 3:30 PM

References

Stott V, et al. Reversible Posterior Leukoencephalopathy Syndrome:a misnomer reviewed;Int Med J2005;35:83-90. [CrossRef]
 
Goldstein LS, et al. Central nervous system complications after lung transplantation.J Heart Lung Transplant1998;17:185–191.
 

Figures

Tables

References

Stott V, et al. Reversible Posterior Leukoencephalopathy Syndrome:a misnomer reviewed;Int Med J2005;35:83-90. [CrossRef]
 
Goldstein LS, et al. Central nervous system complications after lung transplantation.J Heart Lung Transplant1998;17:185–191.
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543